Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Global well-posedness in the energy space for a modified KP II equation via the Miura transform

Authors: Carlos E. Kenig and Yvan Martel
Journal: Trans. Amer. Math. Soc. 358 (2006), 2447-2488
MSC (2000): Primary 35Q53; Secondary 35G25
Published electronically: January 24, 2006
MathSciNet review: 2204040
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove global well-posedness of the initial value problem for a modified Kadomtsev-Petviashvili II (mKP II) equation in the energy space. The proof proceeds in three main steps and involves several different techniques.

In the first step, we make use of several linear estimates to solve a fourth-order parabolic regularization of the mKP II equation by a fixed point argument, for regular initial data (one estimate is similar to the sharp Kato smoothing effect proved for the KdV equation by Kenig, Ponce, and Vega, 1991).

Then, compactness arguments (the energy method performed through the Miura transform) give the existence of a local solution of the mKP II equation for regular data.

Finally, we approximate any data in the energy space by a sequence of smooth initial data. Using Bourgain's result concerning the global well-posedness of the KP II equation in $ L^2$ and the Miura transformation, we obtain convergence of the sequence of smooth solutions to a solution of mKP II in the energy space.

References [Enhancements On Off] (What's this?)

  • 1. O. V. Besov, V. P. Il'in and S. M. Nikolskii, Integral representations of functions and imbedding theorems, vol. I, J. Wiley, 1978. MR 0519341 (80f:46030a)
  • 2. A. de Bouard and Y. Martel, Non existence of $ L^2$-compact solutions of the Kadomtsev-Petviashvili II equation, Math. Ann. 328, (2004) 525-544. MR 2036335 (2004m:35227)
  • 3. A. de Bouard and J.-C. Saut, Solitary waves of generalized Kadomtsev-Petviashvili equations, Ann. Inst. H. Poincaré, Anal. Non Lin. 14 (1997), 211-236. MR 1441393 (98a:35115)
  • 4. J. Bourgain, On the Cauchy problem for the Kadomtsev-Petviashvili equation, Geom. Funct. Anal. 3, (1993) 315-341. MR 1223434 (94d:35142)
  • 5. R.R. Coifman and Y. Meyer, Au delà des opérateurs pseudodifférentiels, Astérisque 57, (1978). MR 0518170 (81b:47061)
  • 6. R.J. Iório Jr. and W.V. L. Nunes, On equations of KP-type, Proc. Royal Soc. Edinburg 128A, (1998) 725-743. MR 1635416 (99j:35189)
  • 7. M. Jimbo and T. Miura, Solitons and infinite dimensional Lie algebras, Publ. Res. Int. Math. Sci. 19, (1983) 943-1001. MR 0723457 (85i:58060)
  • 8. T. Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, Advances in MAthematics Supplementary Studies, Studies in Applied Math. 8, (1983) 93-128. MR 0759907 (86f:35160)
  • 9. T. Kato and G. Ponce, Commutator estimates and the Euler and Navier-Stokes equations, Comm. Pure Appl. Math. 41, (1998) 891-907. MR 0951744 (90f:35162)
  • 10. C.E. Kenig, G. Ponce and L. Vega, Well-posedness of the initial value problem for the Korteweg-de Vries equation, J. Amer. Math. Soc. 4, (1991) 323-347. MR 1086966 (92c:35106)
  • 11. C.E. Kenig, G. Ponce and L. Vega, Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle, Comm. Pure Appl. Math. 46, (1993) 527-620. MR 1211741 (94h:35229)
  • 12. C.E. Kenig and S. Ziesler, Maximal function estimates with applications to a modified Kadomstev-Petviashvili equation, Commun. Pure Appl. Anal. 4, (2005) 45-91. MR 2126278 (2005j:35197)
  • 13. C.E. Kenig and S. Ziesler, Local well posedness for modified Kadomstev-Petviashvili equations, Diff. Int. Eq. 18, (2005) 1111-1146. MR 2162626
  • 14. B.G. Konopelchenko, On the Gauge-invariant description of the evolution equations integrable by Gelfand-Dikij spectral problems, Phys. Lett. A 92, (1982) 323-327. MR 0687494 (84e:58027)
  • 15. B.G. Konopelchenko and V.G. Dubrovsky, On the interrelation between the solutions of the mKP and KP equations via the Miura transformation, J. Phys. A : Math. Gen. 24, (1991) 4315-4324. MR 1127296 (92i:35108)
  • 16. B.G. Konopelchenko and V.G. Dubrovsky, Inverse spectral transform for the modified Kadomtsev-Petviashvili equation, Stud. Appl. Math. 86, (1992) 219-268. MR 1150011 (92k:35244)
  • 17. J.L. Lions, Quelques méthodes de résolution des problèmes aux limites nonlinéaires, Dunod; Gauthier-Villars, Paris 1969. MR 0259693 (41:4326)
  • 18. Y. Martel and F. Merle, A Liouville theorem for the critical generalized Korteweg-de Vries equation, J. Math. Pures Appl. 79, (2000) 339-425. MR 1753061 (2001i:37102)
  • 19. P. Isaza and J. Mejía, Local and global Cauchy problems for the Kadomtsev-Petviashvili (KP-II) equation in Sobolev spaces of negative indices, Commun. Partial Differential Equations 26, (2001) 1027-1054. MR 1843294 (2002e:35205)
  • 20. R.M. Miura, The Korteweg-de Vries equation: a survey of results, SIAM Review 18, (1976) 412-459. MR 0404890 (53:8689)
  • 21. L. Molinet, On the asymptotic behavior of solutions to the (generalized) Kadomtsev-Petviashvili-Burgers equations, J. Diff. Eq. 152, (1999) 30-74. MR 1672012 (99m:35212)
  • 22. L. Molinet and F. Ribaud, Well-posedness results for the generalized Benjamin-Ono equation with small initial data, J. Math. Pures Appl. 83, (2004) 277-311. MR 2038121 (2005a:35252)
  • 23. J.-C. Saut, Remarks on the generalized Kadomtsev-Petviashvili equations, Indiana Univ. Math. J. 42, (1993) 1011-1026. MR 1254130 (95j:35200)
  • 24. H. Takaoka and N. Tzvetkov, On the local regularity of the Kadomtsev-Petviashvili-II equation, Internat. Math. Res. Notices 2 (2001), 77-114. MR 1810481 (2001j:35243)
  • 25. S. Ukai, Local solutions of the Kadomtsev-Petviashvili equation, J. Fac. Sci. Univ. Tokyo, Sect. IA Math. 36, (1989) 193-209. MR 1014996 (90i:35270)
  • 26. M.V. Wickerhauser, Inverse scattering for the heat operator and evolutions in $ 2+1$ variables, Commun. Math. Phys. 108, (1987) 67-89. MR 0872141 (87m:35224)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35Q53, 35G25

Retrieve articles in all journals with MSC (2000): 35Q53, 35G25

Additional Information

Carlos E. Kenig
Affiliation: Institute for Advanced Study and Department of Mathematics, University of Chicago, Chicago, Illinois 60637

Yvan Martel
Affiliation: Centre de Mathématiques, Ecole Polytechnique 91128 Palaiseau Cedex, France
Address at time of publication: Department of Mathematics, Université de Versailles–Saint-Quentin-en- Yvelines, 78035 Versailles, France

Keywords: Modified KP II equation, initial value problem, Miura transform, energy method
Received by editor(s): April 22, 2004
Published electronically: January 24, 2006
Additional Notes: The first author was supported in part by the NSF and at IAS by The von Neumann Fund, The Oswald Veblen Fund and the Bell Companies Fellowship.
Part of this work was done while the second author was a Member of the IAS. He was partially supported by the NSF, under agreement No. DMS-0111298
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society